Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 65, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 24, 1998, 3:11 PM EDT for Kent County, Michigan. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 3:11 PM EDT (19:11 UTC)
- Expired
- Jun 24, 1998, 3:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 3:13 PM EDT | Hail 0.88 | (Grr)Kent Co Arpt Gr, MI | Nickel-sized hail fell at the National Weather Service Office in Grand Rapids, just north of the Kent County International Airport, which is 8 miles southeast of downtown Grand Rapids. |
| Jun 24, 3:16 PM EDT | Hail 1.75 | Cascade, MI | Golf-ball sized hail reported by several trained spotters in Cascade Township. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
230 WUUS1 KGRR 241912 RRA SVRGRR MIC081-241945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 311 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 345 PM EDT * AT 310 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF GRAND RAPIDS OR 5 MILES WEST OF ALTO MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTO AROUND 325 PM EDT LOWELL AROUND 335 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS BORIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:43 AM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 24, 11:43 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1143 AM EDT WED JUN 24 1998 PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON... WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING CAPE VALUES TOWARD 4000 J/KG. 14Z SURFACE MAP SHOWS WELL DEFINED OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN. ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT. LOW AND MID LEVEL WIND MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH 0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVENING. ONLY REAL CHANGE TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS A BIT. BORIS
In the hours before
Special weather statement, Jun 24, 12:07 PM EDT, 3 hours 4 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1207 PM EDT WED JUN 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A WARM FRONT STRETCHING FROM WEST TO EAST ACROSS FAR SOUTHERN LOWER MICHIGAN AT MIDDAY IS EXPECTED TO LIFT GRADUALLY TOWARD THE NORTH THIS AFTERNOON...AND WILL LIE ACROSS CENTRAL LOWER MICHIGAN BY THIS EVENING. THIS WARM FRONT...AND AN OUTFLOW BOUNDARY LEFT BEHIND BY SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS WESTERN LOWER MICHIGAN EARLIER THIS MORNING...MAY KICK OFF SOME SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE WARM AND INCREASINGLY HUMID AIR MASS IN PLACE ACROSS SOUTHWEST LOWER MICHIGAN. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF MINNESOTA AND IOWA LATER THIS AFTERNOON AND EVENING...WITH A LINE OF STORMS EXPECTED TO MOVE INTO WESTERN LOWER MICHIGAN AFTER 100 AM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... SCATTERED THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND LOCALLY HEAVY RAINFALL AMOUNTS. STORMS THIS AFTERNOON WILL MOVE TOWARD THE NORTHEAST NEAR 40 MILES AN HOUR. AT THIS TIME...IT APPEARS AS IF A GREATER AND MORE WIDESPREAD THREAT FOR SEVERE WEATHER EXISTS TONIGHT AS THUNDERSTORMS MOVE IN FROM THE WEST. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH THESE STORMS...WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE. HAIL UP TO ONE INCH DIAMETER MAY ALSO OCCUR IN SOME OF THE STRONGER STORMS. OVERNIGHT THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE TOWARD THE EAST NEAR 45 MILES AN HOUR...WITH THE BEST CHANCE FOR SEVERE WEATHER LIKELY OCCURRING AFTER MIDNIGHT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN. BORIS
Special weather statement, Jun 24, 12:07 PM EDT, 3 hours 4 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1207 PM EDT WED JUN 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A WARM FRONT STRETCHING FROM WEST TO EAST ACROSS FAR SOUTHERN LOWER MICHIGAN AT MIDDAY IS EXPECTED TO LIFT GRADUALLY TOWARD THE NORTH THIS AFTERNOON...AND WILL LIE ACROSS CENTRAL LOWER MICHIGAN BY THIS EVENING. THIS WARM FRONT...AND AN OUTFLOW BOUNDARY LEFT BEHIND BY SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS WESTERN LOWER MICHIGAN EARLIER THIS MORNING...MAY KICK OFF SOME SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE WARM AND INCREASINGLY HUMID AIR MASS IN PLACE ACROSS SOUTHWEST LOWER MICHIGAN. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF MINNESOTA AND IOWA LATER THIS AFTERNOON AND EVENING...WITH A LINE OF STORMS EXPECTED TO MOVE INTO WESTERN LOWER MICHIGAN AFTER 100 AM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... SCATTERED THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND LOCALLY HEAVY RAINFALL AMOUNTS. STORMS THIS AFTERNOON WILL MOVE TOWARD THE NORTHEAST NEAR 40 MILES AN HOUR. AT THIS TIME...IT APPEARS AS IF A GREATER AND MORE WIDESPREAD THREAT FOR SEVERE WEATHER EXISTS TONIGHT AS THUNDERSTORMS MOVE IN FROM THE WEST. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH THESE STORMS...WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE. HAIL UP TO ONE INCH DIAMETER MAY ALSO OCCUR IN SOME OF THE STRONGER STORMS. OVERNIGHT THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE TOWARD THE EAST NEAR 45 MILES AN HOUR...WITH THE BEST CHANCE FOR SEVERE WEATHER LIKELY OCCURRING AFTER MIDNIGHT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN. BORIS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:04 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 36 min |
| Jun 24, 3:13 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 67 min |
| Jun 24, 3:20 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 80 min |
| Jun 24, 4:11 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 79 min |
| Jun 24, 4:13 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 77 min |
| Jun 24, 4:43 PM EDT | Tornado Warning | GRR | Eaton | 47 min |
| Jun 24, 5:10 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 80 min |
| Jun 24, 5:23 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 47 min |
| Jun 24, 5:41 PM EDT | Tornado Warning | GRR | Jackson | 59 min |
| Jun 24, 6:10 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.